Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 189, NWS North Platte, NE

May 31, 2007Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2007, 4:04 PM CDT for Logan County, Thomas County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 4:04 PM CDT (21:04 UTC)
Expired
May 31, 2007, 4:45 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 18 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:15 PM CDTHAIL 0.7512 N Stapleton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312104
SVRLBF
NEC113-171-312145-
/O.NEW.KLBF.SV.W.0189.070531T2104Z-070531T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF THEDFORD...
  LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF STAPLETON...

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM THEDFORD TO 12 MILES NORTHWEST
  OF STAPLETON...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 83 CROSSING THE DISMAL RIVER BY 415 PM CDT...
  STAPLETON BY 430 PM CDT...
  TARBOZ LAKE AND GANDY BY 440 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4208 10082 4178 10080 4174 10068 4142 10068
      4142 10027 4206 10029

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 312123
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT THU MAY 31 2007

NEC113-171-312145-
/O.CON.KLBF.SV.W.0189.000000T0000Z-070531T2145Z/
LOGAN NE-THOMAS NE-
423 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR THOMAS AND LOGAN COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 2 MILE MARKER 220 TO
STAPLETON...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF THEDFORD
TO STAPLETON...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GANDY BY 430 PM CDT...
  TARBOZ LAKE BY 435 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4208 10082 4178 10080 4174 10068 4142 10068
      4142 10027 4206 10029

$$
SPRINGER

--@WWASVRWXSTACOUNTY.WWAPROD--
000 
WWUS53 KLBF 312144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT THU MAY 31 2007

NEC113-171-312153-
/O.EXP.KLBF.SV.W.0189.000000T0000Z-070531T2145Z/
LOGAN NE-THOMAS NE-
443 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS AND LOGAN COUNTIES
EXPIRES AT 445 PM CDT...

LAT...LON 4208 10082 4178 10080 4174 10068 4142 10068
      4142 10027 4206 10029

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT THU MAY 31 2007

.SYNOPSIS...
    AT 18Z...A SURFACE LOW WAS CENTERED OVER NORTHWEST SOUTH DAKOTA
WITH A COOL FRONT EXTENDING THROUGH WESTERN NEBRASKA AND EASTERN
COLORADO. IN THE 6.7U IMAGERY...A MATURE CYCLONE WAS DISCERNIBLE
ABOVE THE SURFACE LOW. VISIBLE SATELLITE IMAGERY SHOWED SCATTERED
CUMULUS CLOUDS DEVELOPING OVER WESTERN NEBRASKA...AND RADAR
INDICATED THAT THERE WERE A FEW SHOWERS AND THUNDERSTORMS IN THAT
AREA. THE SURFACE LAPS AT 19Z SHOWED CONVECTIVE POTENTIAL ENERGY OF
1000-1500 J/KG IN SOUTHWEST NEBRASKA.
&&

.SHORT TO MEDIUM RANGE DISCUSSION...
    THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG AND EAST
OF THE SURFACE BOUNDARY THIS EVENING. DUE TO THE POTENTIAL FOR HEAVY
RAIN ON ALREADY SATURATED SOIL...WE HAVE A FLASH FLOOD WATCH FOR
NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THERE IS ALSO SUFFICIENT
INSTABILITY AND WIND SHEAR FOR SEVERE THUNDERSTORMS TO DEVELOP
THROUGH EARLY EVENING IN THE SOUTHWEST. ALTHOUGH CONVECTIVE
POTENTIAL ENERGY IS MARGINAL...SHEAR PROFILES ALONG THE SURFACE
BOUNDARY WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP IN SOUTHWEST
NEBRASKA.
    SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
FRIDAY NIGHT AS UPPER WAVES AND WEAK SURFACE BOUNDARIES ROTATE
THROUGH NEBRASKA AS THE UPPER LOW DRIFTS EASTWARD.
&&

.MEDIUM TO LONG RANGE DISCUSSION...
    A BREAKDOWN OF THE STUBBORN RIDGE IN THE EASTERN UNITED STATES
APPEARS TO HERALD A MORE PROGRESSIVE PATTERN BY SATURDAY. AT THAT
TIME...THE UPPER LOW WILL MOVE OUT OF THE NORTHERN PLAINS AND INTO
THE UPPER MISSISSIPPI VALLEY SATURDAY AND SUNDAY. THE WESTERN RIDGE
THEN DEAMPLIFIES UNTIL THE FLOW BECOMES MORE WESTERLY TUESDAY. THIS
WILL BRING IN A RETURN TO FAIRLY ACTIVE WEATHER THEREAFTER.
&&

.AVIATION...
    LARGE UPPER LOW WILL CONTINUE TO KEEP UNSETTLE CONDITIONS IN
PLACE ACROSS THE TWEB ROUTES THROUGH THE NEXT 24 HOURS AT LEAST.
FLIGHT CONDITIONS ARE EXPECTED TO PRIMARILY BE IN THE VFR
RANGE...THOUGH SCATTERED THUNDERSTORMS WILL LEAVE CLOUD BASES NEAR
THE 3K FT RANGE AND MAY DROP VSBYS DOWN TO MVFR RANGES IN THE RAIN
SHOWERS. STRONGER CONVECTION WILL BE FOUND ALONG EASTERN PORTIONS OF
274/264 TWEB ROUTES AND SHOULD BE AVOIDED THIS EVENING. ALONG THE
098 TWEB ROUTE IN VCNTY OF CDR CEILING MAY ALSO REACH DOWN TO MVFR
READING AS THE TERRAIN HGHTS INCREASE. WITH COOL TEMPERATURES
ALOFT...HEATING WILL INCREASE CLOUD COVER DURING THE LATE MORNING
AND AFTERNOON HOURS AGAIN ON FRIDAY...BUT SHOULD BE IN THE VFR
RANGE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ007-010-027>029-038-058-059-069>071 FLASH FLOOD WATCH UNTIL 12Z.
&&

SPRINGER/13
Hazardous weather outlook, May 31, 3:22 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT THU MAY 31 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-011200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT THU MAY 31 2007 /222 PM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. THE GREATEST RISK FOR
SEVERE WEATHER LOOKS TO BE ALONG AND SOUTHEAST OF A BIG SPRINGS
TO THEDFORD TO SPRINGVIEW LINE...WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT. HOWEVER ONE OF THE MAIN CONCERNS
WILL BE MODERATE TO HEAVY RAINFALL OVER AREAS WHICH HAVE SEEN
RECORD SETTING RAINFALL THE PAST FEW DAYS. THIS INCLUDES PORTIONS
OF THE SOUTHWEST INTO NORTH CENTRAL NEBRASKA...ESPCIALLY
HAYES...LINCOLN AND FRONTIER COUNTIES. ANY ADDITIONAL HEAVY
RAINFALL WILL QUICKLY LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY
EAST OVER THE NORTHERN AND CENTRAL PLAINS SCATTERED THUNDERSTORMS ARE
POSSIBLE OVER WESTERN AND NORTH CENTRAL NEBRASKA THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:43 AM CDTFlash Flood WatchLBFChase, Custer, Frontier, Garfield, Hayes, Holt and 4 more24 hr
May 31, 3:36 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson39 min
May 31, 4:06 PM CDTTornado WarningLBFLincoln, McPherson39 min
May 31, 4:45 PM CDTSevere Thunderstorm WarningLBFLincoln45 min
May 31, 4:53 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
May 31, 6:16 PM CDTFlash Flood WarningLBFCuster, Lincoln, Logan119 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.